Arkansas, 2007

Damaging Winds and Lightning Strike in Arkansas, May 9, 2007

May 9, 2007 · NWS MEG · 3 events in 2 counties and zones

Daytime heating on May 9, 2007 helped to develop scattered showers and thunderstorms during the afternoon and evening hours. Some of the storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$97,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Daytime heating on May 9, 2007 helped to develop scattered showers and thunderstorms during the afternoon and evening hours. Some of the storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 9, 2:10 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, May 9, 2:10 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
310 PM CDT WED MAY 9 2007

.DISCUSSION...
A LITTLE MORE THUNDERSTORM ACTIVITY OVER THE MIDSOUTH THIS
AFTERNOON. UPPER AIR ANALYSIS SHOWED A HIGH PRESSURE RIDGE
ALOFT... WITH THE AXIS ROUGHLY ALONG THE LOWER MS RIVER VALLEY.
CONVECTIVE INHIBITION WAS NONETHELESS EASILY OVERCOME OVER
NORTHERN MS...AS TEMPS QUICKLY WARMED INTO THE 80S BY MIDMORNING.
THE THUNDERSTORMS OVER THE LOWER MS RIVER VALLEY WERE SHOWING AN
OVERALL ANTICYCLONIC CIRCULATION ON GOES VISIBLE IMAGERY. GIVEN
THE MEMPHIS...JONESBORO... DYERSBURG PROXIMITY TO THE RIDGE AXIS
AND WEAK WINDS ALOFT...THIS AREA MAY BE RELATIVELY DRIER THIS
EVENING.

BEYOND TONIGHT...AN UPPER LEVEL LOW THAT HAD BEEN PARKED OVER THE
DESERT SOUTHWEST WILL FINALLY LIFT EAST...REACHING SOUTHEAST TX BY
THURSDAY AFTERNOON. THIS WILL BRING COOLER TEMPS ALOFT...FURTHER
LOWERING CONVECTIVE INHIBITION OVER THE MIDSOUTH. NAM12 FORECAST
SOUNDINGS ESTIMATE PRECIPITABLE WATER VALUES NEAR 1.5 INCHES AT
MEMPHIS. WIND PROFILES / WIND SHEAR WILL LIKELY BE VERY WEAK...
LEADING TO SLOW MOVING THUNDERSTORMS. NAM12 FORECAST SOUNDING FOR
MEMPHIS THURSDAY EVENING SUGGEST WINDS OF 5 KTS OR LESS FROM THE
SURFACE UP THROUGH THE TROPOPAUSE. EXPECT THE SHOWERS AND
THUNDERSTORMS TO CONTINUE A DIURNAL TREND...REACHING MAXIMUM
COVERAGE AND INTENSITY DURING THE AFTERNOON AND EARLY EVENING.

GFS AND ECMWF MODELS BRING A WEAK COLD FRONT THROUGH THE MIDSOUTH
FRIDAY INTO EARLY SATURDAY...AS NORTHWEST FLOW ALOFT DEVELOPS OVER
THE OHIO VALLEY. THE FRONT WILL PROVIDE A FOCUS FOR THUNDERSTORM
DEVELOPMENT FRIDAY...AS THE WEAKENING UPPER LOW DRIFTS SOUTH INTO
THE GULF. BETTER RAIN CHANCES BEGIN TO DROP SOUTH OF OUR REGION AS
WELL.

FOR NEXT WEEK...BOTH THE GFS AND ECMWF DEVELOP DEEPER ONSHORE FLOW
NORTHWARD THROUGH THE LOWER MS RIVER VALLEY. BOTH MODELS DROP A
FRONT NEAR OR JUST NORTH OF THE MIDSOUTH. GIVEN THE DEEPENING
MOISTURE...AND WEAK TO NIL RIDGING...EXPECT ADDITIONAL ROUNDS OF
ISOLATED/SCATTERED DIURNALLY DRIVEN THUNDERSTORMS EARLY NEXT WEEK.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  71  88  70  86 /  10  50  30  50
MKL  62  86  62  85 /  10  50  30  50
JBR  65  86  66  84 /  20  50  30  50
TUP  64  88  66  86 /  10  30  30  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 9, 2:27 PM CST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
327 PM CDT WED MAY 9 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-101100-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
327 PM CDT WED MAY 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED THUNDERSTORMS
WILL OCCUR THIS AFTERNOON AND EVENING...MAINLY SOUTH OF INTERSTATE
40. A FEW STORMS MAY BECOME STRONG...PRODUCING PEA SIZE HAIL AND
GUSTY WINDS. THE COVERAGE AND INTENSITY OF THE THUNDERSTORMS
SHOULD DECREASE TOWARD SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PWB

In the hours before

Special weather statement, May 9, 2:32 PM CST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
332 PM CDT WED MAY 9 2007

MSZ014-092100-
UNION MS-
332 PM CDT WED MAY 9 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...UNION COUNTY.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 3
MILES NORTHEAST OF NEW ALBANY AT 330 PM CDT...MOVING SOUTHWEST AT 10
MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN UNION COUNTY...INCLUDING THE CITY OF NEW ALBANY...SHOULD
MONITOR THIS STORM CLOSELY..
Special weather statement, May 9, 3:02 PM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
402 PM CDT WED MAY 9 2007

MSZ013-092130-
LAFAYETTE MS-
402 PM CDT WED MAY 9 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...LAFAYETTE COUNTY.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES SOUTHWEST OF TULA AT 402 PM CDT...
MOVING SOUTHWEST AT 10 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN LAFAYETTE COUNTY SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, May 9, 3:20 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
420 PM CDT WED MAY 9 2007

MSZ016-092145-
LEE MS-
420 PM CDT WED MAY 9 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...LEE COUNTY.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER PLANTERSVILLE AT 420 PM CDT...MOVING
SOUTHWEST AT 10 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN LEE COUNTY...INCLUDING THE CITIES OF TUPELO AND VERONA...
SHOULD MONITOR THIS STORM CLOSELY..
Local storm report, May 9, 3:56 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
456 PM CDT WED MAY 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             2 N PARIS               34.21N 89.47W
05/09/2007  E1.00 INCH       LAFAYETTE          MS   PUBLIC

0424 PM     TSTM WND DMG     TUPELO                  34.26N 88.73W
05/09/2007                   LEE                MS   FIRE DEPT/RESCUE

            MINOR ROOF DAMAGE AND SOME TREES DOWN NEAR NORTH
            MISSISSIPPI HOSPITAL.

0435 PM     TSTM WND DMG     TUPELO                  34.26N 88.73W
05/09/2007                   LEE                MS   FIRE DEPT/RESCUE

            POWER POLE AND POWER LINES DOWN IN SOUTH CENTRAL PART OF
            TUPELO.

0435 PM     HAIL             VERONA                  34.19N 88.72W
05/09/2007  E0.75 INCH       LEE                MS   FIRE DEPT/RESCUE

0440 PM     TSTM WND DMG     VERONA                  34.19N 88.72W
05/09/2007                   LEE                MS   FIRE DEPT/RESCUE

            SEVERAL TREES UPROOTED OR BLOWN DOWN IN VERONA. REPORTED
            BY LEE COUNTY COMMUNICATIONS.

&&

ARS
Local storm report, May 9, 4:08 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
508 PM CDT WED MAY 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             2 N PARIS               34.21N 89.47W
05/09/2007  E1.00 INCH       LAFAYETTE          MS   PUBLIC

0424 PM     TSTM WND DMG     TUPELO                  34.26N 88.73W
05/09/2007                   LEE                MS   FIRE DEPT/RESCUE

            MINOR ROOF DAMAGE AND SOME TREES DOWN NEAR NORTH
            MISSISSIPPI HOSPITAL.

0433 PM     HAIL             6 E WATER VALLEY        34.16N 89.53W
05/09/2007  E0.88 INCH       YALOBUSHA          MS   TRAINED SPOTTER

0435 PM     TSTM WND DMG     TUPELO                  34.26N 88.73W
05/09/2007                   LEE                MS   FIRE DEPT/RESCUE

            POWER POLE AND POWER LINES DOWN IN SOUTH CENTRAL PART OF
            TUPELO.

0435 PM     HAIL             VERONA                  34.19N 88.72W
05/09/2007  E0.75 INCH       LEE                MS   FIRE DEPT/RESCUE

0440 PM     TSTM WND DMG     VERONA                  34.19N 88.72W
05/09/2007                   LEE                MS   FIRE DEPT/RESCUE

            SEVERAL TREES UPROOTED OR BLOWN DOWN IN VERONA. REPORTED
            BY LEE COUNTY COMMUNICATIONS.

&&

ARS
Special weather statement, May 9, 4:53 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
553 PM CDT WED MAY 9 2007

ARZ036-TNZ088-092330-
CRITTENDEN AR-SHELBY TN-
553 PM CDT WED MAY 9 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...CRITTENDEN AND SHELBY
COUNTIES.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES EAST OF JERICHO AT 553 PM CDT...MOVING
SOUTHWEST AT 5 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN CRITTENDEN AND SHELBY COUNTIES...INCLUDING THE CITIES OF
MARION AND TURRELL...SHOULD MONITOR THIS STORM CLOSELY..

The radar

The Memphis radar (KNQA), 33 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Crittenden

When
May 9, 5:28 PM CST to 5:40 PM CST
Where
Crittenden County, Jericho to 4 mi N of Marion
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
County Official
Coordinates
35.280, -90.230

Straight line winds knocked down trees near the Jericho area to 4 miles north of Marion on Highway 77.

Thunderstorm Wind, Crittenden

When
May 9, 6:00 PM CST
Where
Crittenden County, Clarkedale
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
35.300, -90.230

Straight line winds knocked down large limbs and blew shingles off a roof of a home near Clarkedale.

Lightning, St. Francis

When
May 9, 8:55 PM CST
Where
St. Francis County, Forrest City
Property damage
$90,000
Reported by
Newspaper
Coordinates
35.020, -90.770

Lightning struck a local public housing complex on Rice Street in Forrest City. A fire started and spread to other apartments. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2007Every state in 2007This day in weather historyWarnings in Arkansas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32957, 32959, 33010.